Non-Trigger Anesthesia Management in a Patient With Leigh’s Syndrome Presenting for Dental Rehabilitation

AUTHORS

M-Irfan Suleman 1 , * , Thejovathi Edala 2 , Edwin Abraham 1 , M-Saif Siddiqu 1

1 Division of Pediatric Anesthesia, Arkansas Children’s Hospital, Arkansas, USA

2 Department of Anesthesiology, University of Arkansas for Medical Sciences, Arkansas, USA

How to Cite: Suleman M, Edala T, Abraham E, Siddiqu M. Non-Trigger Anesthesia Management in a Patient With Leigh’s Syndrome Presenting for Dental Rehabilitation, Anesth Pain Med. 2015 ; 5(6):e61537. doi: 10.5812/aapm.28804.

ARTICLE INFORMATION

Anesthesiology and Pain Medicine: 5 (6); e61537
Published Online: November 30, 2015
Article Type: Case Report
Received: July 21, 2015
Revised: August 27, 2015
Accepted: September 27, 2015
Crossmark

Crossmark

CHEKING

READ FULL TEXT
Abstract

Introduction: Usually presenting in infancy, Leigh’s syndrome is an inherited condition often manifesting with seizures, ataxia, developmental delay, and dysarthria. The disorder is rare, appearing in approximately 1 in 40,000 live births. Consequently, providing these patients with a suitable plan by which to administer anesthetics remains problematic.

Case Presentation: We report a male patient with Leigh’s syndrome and a family history suggestive of unknown hypotonia and malignant hyperthermia presenting for dental rehabilitation.

Conclusions: Dexmedetomidine with remifentanil can be used with no complication in this senerio.

Keywords

Leigh’s Syndrome Anesthesia Encephalomyelopathy Mitochondrial Disorders Malignant Hyperthermia

Copyright © 2015, Iranian Society of Regional Anesthesia and Pain Medicine (ISRAPM).This is an open-access article distributed under the terms of the Creative Commons Attribution-NonCommercial 4.0 International License (http://creativecommons.org/licenses/by-nc/4.0/) which permits copy and redistribute the material just in noncommercial usages, provided the original work is properly cited.

1. Introduction

Leigh’s syndrome is a sub-acute necrotizing encephalomyelopathy that was first reported in 1951 by Archibald Denis Leigh, a British neuropathologist (1). It is one disease of the family of disorders classified as ‘mitochondrial myopathies’ that include mitochondrial encephalopathy, lactic acidosis, and stroke-like episodes (MELAS); neurogenic muscle weakness, ataxia, and retinitis pigmentosa (NARP). Leigh’s syndrome can be caused by mutations in mitochondrial DNA or by deficiencies of the enzyme pyruvate dehydrogenase. It is rare disorder with an estimated prevalence of approximately 1 in 40,000 live births (2).

We report our experience in non-trigger anesthesia management in a patient with Leigh’s syndrome and a family history suggestive of unknown hypotonia and malignant hyperthermia who underwent dental rehabilitation. Our institutional review board does not require review for case reports when no identifying patient information is given. This report does not include any identifying information.

2. Case Presentation

A 19-year-old male scheduled for dental rehabilitation was diagnosed with Leigh’s syndrome in infancy. At 3-months-of-age, the patient presented with staring/lethargic spells and loss of developmental milestones. Following a muscle biopsy, he was diagnosed with Leigh’s syndrome after 2 months. His past surgical history included a gastrostomy and Nissen fundoplication and magnetic resonance imaging (MRI) in infancy. Family history was positive for a first cousin with unknown hypotonia and symptoms suggestive of malignant hyperthermia (masseter spasm) on exposure to anesthesia. Physical examination of the patient revealed a Mallampati class II airway; he was nonverbal and wheelchair-confined with secondary spasticity. He also had severe neuromuscular scoliosis with a pectus carinatum deformity noted. He weighed 36.8 kilograms. His medical history included known allergies to amoxicillin clavulanate, latex, and tape. His medication included levetiracetam, clonazepam, and tamsulosin. Vital signs were within normal limits and his respiratory examinations were unremarkable. Hematological workup and hermia, tricuspid insufficiency electrolytes were within normal limits. His last echocardiogram was 9 years previously showing mild tricuspid insufficiency. An echocardiogram on the day of surgery reported cardiac dextroposition due to severe pectus carinatum deformity, and normal left ventricular (LV) and right ventricular (RV) functions with a right ventricular systolic pressure (RVSP) of 24.1 mmHg.

The anesthetic plan included performing the procedure under general anesthesia using total intravenous anesthesia. The patient was held nil per os (NPO) for 6 hours. Midazolam (5 mg) was administered subcutaneously in the preoperative holding area. General anesthesia was induced with 70% N2O in O2 following a 22-gauge peripheral intravenous line (PIV) placed in the left hand. A 1 μg/kg bolus of dexmedetomidine over 10 minutes was started. Fentanyl (1.5 μg/kg) was given to attenuate the hemodynamic response to intubation and a 6.5 mm endotracheal tube was placed and secured in position. On direct laryngoscopy, the airway was a Cormack and Lehane grade 3 view. Anesthesia was maintained with 1 L oxygen/2 L nitrous oxide and continuous infusions of dexmedetomidine (0.4 - 1.4 μg/kg/hour) and remifentanil (0.8 - 1.2 μg/kg). Infusions were titrated to hemodynamic response of surgery. Intraoperative end-tidal carbon dioxide concentration in the expired air (ETCO2) was maintained between 35 and 40 mmHg. An underbody blanket was used to maintain normothermia. The procedure lasted 1.15 hours and the total fluid administration included 600 mL of normal saline. Infusions stopped 10 minutes before the end of surgery. Following the procedure, the patient was extubated and transferred to the post-anesthesia care unit with close observation. The postoperative course was uncomplicated, and postoperatively no additional opioids were given. He returned to his baseline mental status, maintaining normal oxygen saturation on room air. The patient was discharged home with advice to take ibuprofen 400mg every 4 hours as needed.

References

  • 1.

    Leigh D. Subacute necrotizing encephalomyelopathy in an infant. J Neurol Neurosurg Psychiatry. 1951; 14(3) : 216 -21 [PubMed]

  • 2.

    Thorburn DR, Rahman S. Mitochondrial DNA-associated Leigh Syndrome and NARP.

  • 3.

    Bains R, Moe MC, Larsen GA, Berg-Johnsen J, Vinje ML. Volatile anaesthetics depolarize neural mitochondria by inhibiton of the electron transport chain. Acta Anaesthesiol Scand. 2006; 50(5) : 572 -9 [DOI][PubMed]

  • 4.

    Morgan PG, Hoppel CL, Sedensky MM. Mitochondrial defects and anesthetic sensitivity. Anesthesiology. 2002; 96(5) : 1268 -70 [PubMed]

  • COMMENTS

    LEAVE A COMMENT HERE: